Minimizers of curl prescribed full trace


This paper concerns the minimization problem of L2 norm of curl of vector fields prescribed full trace on the boundary of a multiconnected bounded domain. The existence of the minimizers in H1 are shown by orthogonal decompositions of vector function spaces and a constructed auxiliary variational problem. And the H2 estimate of the type II divergence-free part of the minimizers is established by div-curl-gradient type estimates of vector fields.

This is a preview of subscription content, log in to check access.


  1. [1]

    J Bolik, W von Wahl. Estimatinguin terms of div u, curl u, either (v, u) or v xuand the topology, Math Methods in the Appl Sci, 1997, 20(9): 734–744.

    Article  Google Scholar 

  2. [2]

    S J Chapman. A hierarchy of models for type-E superconductors, SIAM Review, 2000, 42(4): 555–598.

    MathSciNet  Article  Google Scholar 

  3. [3]

    J Chen, X B Pan. Functionals with operator curl in an extended magnetostatic Born-Infeld model, SIAM J Math Anal, 2013, 45(4): 2253–2284.

    MathSciNet  Article  Google Scholar 

  4. [4]

    J Chen, X B Pan. Quasilinear systems involving curl, Proc Roy Soc Edinburgh Sect A: Mathematics, 2018, 148(2): 243–279.

    MathSciNet  Article  Google Scholar 

  5. [5]

    R Dautray, J L Lions. Mathematical Analysis and Numerical Methods for Science and Technology (Vol. 3): Spectral Theory and Applications, New York: Springer-Verlag, 1990.

    Google Scholar 

  6. [6]

    K Kang, S Kim. On the Holder continuity of solutions of a certain system related to Maxwell’s equations, SIAM J Math Anal, 2002, 34(1): 87–100.

    MathSciNet  Article  Google Scholar 

  7. [7]

    K Kang, S Kim. Elliptic systems with measurable coefficients of the type of Lame system in three dimensions, J Diff Equation, 2011, 251: 2466–2493.

    MathSciNet  Article  Google Scholar 

  8. [8]

    F Miranda, J F Rodrigues, L Santos. On a p-curl system arising in electromagnetism, Discrete Contin Dyn Syst Ser S, 2012, 5(3): 605–629.

    MathSciNet  MATH  Google Scholar 

  9. [9]

    X B Pan. Minimizing curl in a multiconnected domain, J Math Phys, 2009, 50 (3): art no 033508.

  10. [10]

    X B Pan, Y W Qi. Asymptotics of minimizers of variational problems involving curl functional, J Math Phys, 2000, 41(7): 5033–5063.

    MathSciNet  Article  Google Scholar 

  11. [11]

    H M Yin. Regularity of solutions to Maxwell’s system in quasi-stationary electromagnetic fields and applications, Comm in PDE, 1997, 22(7&8): 1029–1053.

    MathSciNet  MATH  Google Scholar 

  12. [12]

    H M Yin, B Q Li, J Zou. A degenerate evolution system modeling Bean’s critical-state type-II superconductors, Discrete Contin Dyn Syst, 2002, 8(3): 781–794.

    MathSciNet  Article  Google Scholar 

  13. [13]

    H M Yin. Regularity of weak solution to Maxwells equations and applications to microwave heating, J Diff Equation, 2004, 200: 137–161.

    MathSciNet  Article  Google Scholar 

  14. [14]

    K Yosida. Functional Analysis, Berlin: Springer-Verlag, 6th ed, 1999.

    Google Scholar 

Download references


The author is grateful to her supervisor, Professor Xing-Bin Pan, for guidance and constant encouragement. And the referees are thanked for the valuable comments which helped to improve this article.

Author information



Corresponding author

Correspondence to Jun Chen.

Additional information

Supported by the National Natural Science Foundation of China (11501109) and Designated Scientific Research Project of Provincial Universities of Fujian Province (JK2015014).

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Chen, J. Minimizers of curl prescribed full trace. Appl. Math. J. Chin. Univ. 35, 157–165 (2020).

Download citation


  • variational problem
  • operator curl
  • full trace
  • multiconnected domain
  • semilinear degenerate system

MR Subject Classification

  • 35Q60
  • 35J50
  • 35J57